Tennessee, 2011Hail and Damaging Winds in Tennessee, April 15, 2011
April 15, 2011 · NWS OHX · 14 events in 6 counties and zones
On Friday, April 15th, as a strong cold front approached Middle Tennessee, strong southerly low level winds ushered in increasing instability and moisture to the area, and along with unseasonably warm temperatures, a few severe thunderstorms developed across the mid state. These severe thunderstorms produced thunderstorm wind damage or large hail across six counties.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $128,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On Friday, April 15th, as a strong cold front approached Middle Tennessee, strong southerly low level winds ushered in increasing instability and moisture to the area, and along with unseasonably warm temperatures, a few severe thunderstorms developed across the mid state. These severe thunderstorms produced thunderstorm wind damage or large hail across six counties. Also, as an area of strong surface low pressure from the southern plains moved into Middle Tennesse, resulting in the establishement of a strong surface pressure gradient that produced strong wind damage at selected locations across the mid state.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Apr 15, 8:47 AM CST, 13 minutes earlier.
Area forecast discussion, Apr 15, 8:47 AM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
947 AM CDT FRI APR 15 2011
.UPDATE...
AREA OF RW/TRW MOVG ACR MID TN THIS MORNING W/SOME HEAVY
DOWNPOURS AND WIND GUSTS TO 40 MPH.
A SECOND ROUND OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO DEVELOP
THIS EVENING ALONG A COLD FRONT. AHEAD OF THE COLD FRONT...MODELS
PUSH WARM FRONT TO NEAR THE KY LINE WITH A LATE DAY SURGE IN
DEWPTS. SHOULD BE SUFFICENT TO DRIVE AT LEAST ISO SVR ALONG THE
LINE. SPECIAL WEATHER STATEMENT (SPS) UPDATED TO SHIFT FOCUS OF
POSSIBLE SEVERE WEATHER THIS EVENING.
&&
.PREV DISCUSSION... /ISSUED 701 AM CDT FRI APR 15 2011/
UPDATE...FOR 15/12Z AVIATION FORECAST AND MESOSCALE DISCUSSION
AVIATION...
ELEVATED CONVECTION CURRENTLY LIFTING NORTHWARD THROUGH MIDDLE TENNESSEE
WILL BE FOLLOWED BY STRONGER STORMS THAT WILL ENTER WESTERN MIDDLE
TENNESSEE NEAR THE TENNESSEE RIVER AROUND 8 AM THIS MORNING AND MOVE
EASTWARD DURING THE MORNING HOURS. A FEW OF THESE STORMS COULD BECOME
STRONG TO SEVERE BUT THE GREATER THREAT THIS MORNING WILL BE TO OUR
SOUTH ACROSS NORTHERN MISSISSIPPI AND ALABAMA. THIS AFTERNOON
EXPECT A QUASI LINEAR LINE OF STORMS TO FORM IN WESTERN MIDDLE
TENNESSEE JUST WEST OF INTERSTATE 65 AND MOVE EASTWARD DURING THE
AFTERNOON AND INTO THE EVENING. SOME OF THESE STORMS ARE LIKELY TO
BECOME SEVERE AS THE LINE MOVES EASTWARD. AGAIN THE GREATER THREAT
WILL BE TO OUR SOUTH. LOCALLY HEAVY RAINFALL ALSO IS LIKELY.
BOYD
PREV DISCUSSION... /ISSUED 502 AM CDT FRI APR 15 2011/
MESOSCALE UPDATE...
ELEVATED CONVECTION LIFTING NORTH INTO SOUTHWEST MIDDLE TENNESSEE
AT 15/0945Z WILL CONTINUE TO MOVE NORTHWARD NEXT SEVERAL HOURS.
THE CONVECTION WILL BE MOVING THROUGH A RELATIVELY STABLE
ENVIRONMENT THIS MORNING SO NOT ANTICIPATING SEVERE WEATHER WITH
THIS ACTIVITY.
COMPLEX CURRENTLY NEARING MISSISSIPPI RIVER HAS PRODUCED SOME
WIND DAMAGE IN EASTERN ARKANSAS. WFO MEMPHIS CURRENTLY HAS SEVERE
THUNDERSTORM WARNINGS FOR COUNTIES ADJACENT TO THE MISSISSIPPI
RIVER AS COMPLEX HAS CONTINUED TO EXHIBIT BOWING FROM TIME TO TIME
AND SOME WEAK ROTATION NOTED IN ONE STORM AS IT MOVED THROUGH
NORTHWEST SHELBY COUNTY. SATELLITE HAS TRENDED TOWARD A GENERAL
WEAKENING IN THIS ACTIVITY AND WARMING OF CLOUD TOPS. EXPECT THIS
ACTIVITY TO CONTINUE EASTWARD INTO WEST TENNESSEE THIS MORNING AND
AS COMPLEX COLLAPSES LATER THIS MORNING LOOK FOR OUTFLOW BOUNDARY
TO SETUP SOMEWHERE WEST OF INTERSTATE 65 POSSIBLY EVEN CLOSER TO
TENNESSEE RIVER. AS DESTABILIZATION OCCURS EARLY AFTERNOON EXPECT
A QUASI-LINEAR LINE OF CONVECTION TO FIRE ALONG OUTFLOW BOUNDARY
AND WORK EASTWARD DURING THE MID TO LATE AFTERNOON AND THROUGH THE
EVENING HOURS IN MIDDLE TENNESSEE. A FEW STORMS COULD BE SEVERE.
LOOKS LIKE THE GREATEST THREAT WILL BE TO OUR SOUTH.
BOYD
PREV DISCUSSION... /ISSUED 329 AM CDT FRI APR 15 2011/
DISCUSSION...
ANALYSIS SHOWING TIGHT SFC LOW ACROSS KS...WITH A STRONG FRONTAL
BOUNDARY IN WESTERN MO/AR. SFC LOW CURRENTLY RIDING JUST AHEAD OF
DEEP ML/UL CLOSED LOWS. STRONG STORMS ALREADY ASSOCIATED WITH WW
IN PLACE.
SFC AND UL LOWS EXPECTED TO WOBBLE INTO MO BY DAYS...WHICH WILL DRIVE
FRONTAL BOUNDARY TO NEAR THE MS RIVER. AIRMASS ACROSS THE MID-STATE
WILL BECOME INCREASINGLY UNSTABLE. ACTIVITY OVER IN AR AND DOWN TO
THE SOUTHWEST WILL MOVE EAST THIS MORNING AND LOOKS TO WEAKEN AS IT
CROSSES INTO THE CWA. THIS MAY LAY DOWN AN OUTFLOW BOUNDARY WHICH
WILL LIKELY BECOME ACTIVE LATER TODAY AS THE FRONT GETS CLOSER AND
HEATING DESTABILIZES AIRMASS. DYNAMICS SUCH THAT THE AREA MAY SEE
SEVERE STORMS AS WELL...ESPECIALLY THIS AFTERNOON. TIGHTENING
PRESSURE GRADIENT ALSO EXPECTED TO PRODUCE WIND GUSTS 35MPH+ SO
WILL LET WIND ADVISORY RIDE.
FRONTAL BOUNDARY WILL PASS THIS EVENING...KEEPING THE POSSIBILITY OF
SEVERE STORMS INTACT...ESPECIALLY WITH GOOD DRY SLOTTING JUST AFTER
00Z. BIGGEST THREAT FOR SEVERE STORMS HOWEVER BNA AREA AND TO THE
EAST.
ISOLATED-SCATTERED SHOWERS EXPECTED TO FOLLOWING BOUNDARY AFTER MIDNIGHT
ALL THE WAY THROUGH MOST OF SATURDAY AS ML/UL TROUGHS...AND WEAK
SECONDARY SFC BOUNDARY SWING ACROSS.
THINGS TAKE A TURN FOR THE BETTER ON SUNDAY AS ML/UL FLATTENS...BUT FLOW
EVENTUALLY TURNS SOUTHWEST MONDAY NIGHT. AT THAT POINT WE ARE IN THE
WARM SECTOR AS ANOTHER SFC LOW SETS UP IN THE PLAINS...WITH WARM
FRONT ACROSS THE OH VALLEY. THIS WILL BRING ENOUGH MOISTURE/INSTABILITY
BACK INTO THE PICTURE FOR ISOLATED STORMS STORMS MONDAY NIGHT/
TUESDAY...BUT THINGS BECOME BETTER ORGANIZED FOR CONVECTION
TUESDAY NIGHT/WEDNESDAY AS SFC LOW MOVES INTO THE GREAT LAKES AND
DRAGS A FRONTAL BOUNDARY INTO THE MID-SOUTH.
THIS BOUNDARY EVENTUALLY STALLS IN THE GENERAL VICINITY AS WEAK
WAVES RIDE ALONG IT...WHICH WILL KEEP A SMALL CHANCE FOR STORMS
RUNNING WEDNESDAY NIGHT THRU THURSDAY NIGHT AS WELL.
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR TNZ005>011-022>034-
056>066-075-077>080-093>095.
&&
04
Hazardous weather outlook, Apr 15, 8:58 AM CST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
958 AM CDT FRI APR 15 2011
TNZ005>011-022>034-056>066-075-077>080-093>095-161030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
958 AM CDT FRI APR 15 2011
...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND ISOLATED THUNDERSTORMS WILL SPREAD ACROSS MIDDLE
TENNESSEE THIS MORNING INTO THE AFTERNOON. SOME STORMS WILL
PRODUCE RAINFALL UP TO ONE INCH AND WIND GUSTS TO 40 MPH.
THIS EVENING...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
ACROSS MIDDLE TENNESSEE. A COLD FRONT WILL SWEEP ACROSS THE AREA
WITH STRONG TO SEVERE THUNDERSTORMS POSSIBLE. STORMS MAY PRODUCE
DAMAGING WINDS AND ISOLATED TORNADOES.
MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED THIS EVENING.
SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN
04
In the hours before
Special weather statement, Apr 15, 5:42 AM CST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
642 AM CDT FRI APR 15 2011
TNZ005-006-022>024-056>058-093-094-151245-
BENTON-HICKMAN-HOUSTON-HUMPHREYS-LAWRENCE-LEWIS-MONTGOMERY-PERRY-
STEWART-WAYNE-
642 AM CDT FRI APR 15 2011
...SIGNIFICANT WEATHER ADVISORY FOR BENTON...HICKMAN...HOUSTON...
HUMPHREYS...LAWRENCE...LEWIS...MONTGOMERY...PERRY...STEWART AND WAYNE
COUNTIES...
AT 634 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS THAT WAS LOCATED ABOUT 30 MILES WEST
OF THE TENNESSEE RIVER...MOVING EAST AT 45 MPH.
PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.
BOYD
Special weather statement, Apr 15, 8:11 AM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
911 AM CDT FRI APR 15 2011
TNZ005>011-022>034-056>066-075-077>080-093>095-152100-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN...CAMDEN...ERIN...
WAVERLY...DICKSON...ASHLAND CITY...NASHVILLE...LEBANON...
MOUNT JULIET...HARTSVILLE...CARTHAGE...GAINESBORO...COOKEVILLE...
LIVINGSTON...JAMESTOWN...LOBELVILLE...CENTERVILLE...HOHENWALD...
FRANKLIN...BRENTWOOD...COLUMBIA...LEWISBURG...MURFREESBORO...
WOODBURY...SMITHVILLE...SPARTA...CROSSVILLE...SHELBYVILLE...
TULLAHOMA...MANCHESTER...MCMINNVILLE...ALTAMONT...SPENCER...
WAYNESBORO...LAWRENCEBURG...PULASKI
911 AM CDT FRI APR 15 2011
...STRONG TO SEVERE THUNDERSTORMS POSSIBLE IN MIDDLE TENNESSEE
THIS EVENING..
AN AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS MIDDLE
TENNESSEE THIS MORNING. EXPECT BRIEF HEAVY RAINFALL AND WIND
GUSTS TO 40 MPH.
A SECOND ROUND OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO DEVELOP
ALONG A COLD FRONT IN WEST TENNESSEE LATE THIS AFTERNOON...AND
PUSH INTO MIDDLE TENNESSEE THIS EVENING.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MIDDLE
TENNESSEE THIS EVENING...WITH DAMAGING WINDS...LARGE HAIL AND
ISOLATED TORNADOES POSSIBLE. RAIN WILL BE HEAVY AT TIMES WITH
ONE TO TWO INCHES OF RAINFALL. A FEW LOCATIONS COULD RECEIVE UP
TO FOUR INCHES.
LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER
UPDATES ON THIS SITUATION.
04
Event by event
6 thunderstorm wind, 6 strong wind, 2 hail. Local standard time, as filed.
Thunderstorm Wind, Robertson
- When
- April 15, 9:00 AM CST
- Where
- Robertson County, 0.69 mi N of Galistia
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 36.530, -86.670
Several trees were uprooted and patio furniture was blown across a few roads.
Thunderstorm Wind, Rutherford
- When
- April 15, 10:25 AM CST
- Where
- Rutherford County, 1.68 mi E of Murfreesboro
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 35.850, -86.390
A tree was blown down onto a house at Ewing Blvd and a tree was also blown down onto a car along North Walnut Street. Specific details concerning type of damage to the house and car along with any associated damge costs to both were unknown.
Strong Wind, Sumner
- When
- April 15, 12:00 PM CST
- Where
- Sumner forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 36.469, -86.460 (the zone’s center; the record gives no point)
Several trees and power lines were downed across the county. A couple of trees were downed on top of houses. Specific details concerning any damage to these houses and associated costs were unknown.
Strong Wind, Davidson
- When
- April 15, 12:30 PM CST
- Where
- Davidson forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 36.171, -86.777 (the zone’s center; the record gives no point)
Twenty trees were blown down across the county.
Strong Wind, Rutherford
- When
- April 15, 12:30 PM CST
- Where
- Rutherford forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 35.843, -86.417 (the zone’s center; the record gives no point)
Numerous large tree limbs had been broken off and fell to the ground in the Murfressboro area. Spotter estimated wind gusts of around 50 mph.
Strong Wind, Davidson
- When
- April 15, 12:30 PM CST
- Where
- Davidson forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 36.171, -86.777 (the zone’s center; the record gives no point)
Several windows in high rise apartments broken along a two block stretch of downtown Nashville.
Strong Wind, Wilson
- When
- April 15, 1:50 PM CST
- Where
- Wilson forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 36.155, -86.298 (the zone’s center; the record gives no point)
A tree was blown down in Lebannon.
Strong Wind, Sumner
- When
- April 15, 2:00 PM CST
- Where
- Sumner forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 36.469, -86.460 (the zone’s center; the record gives no point)
A tree was blown down at the corner of South Russel and East Longview Roads.
Hail, Williamson
- When
- April 15, 7:10 PM CST
- Where
- Williamson County, 5 mi NE of Mallorys
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.010, -86.750
Thunderstorm Wind, Davidson
- When
- April 15, 7:15 PM CST
- Where
- Davidson County, 0.37 mi SSW of Donelson
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 36.165, -86.652
A railroad signal gate was blown down near the intersection of Stewarts Ferry Pike and McCampbell Road.
Thunderstorm Wind, Rutherford
- When
- April 15, 7:20 PM CST
- Where
- Rutherford County, 0.73 mi W of La Vergne
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 36.018, -86.593
A tree was blown down in La Vergne.
Hail, Sumner
- When
- April 15, 7:30 PM CST
- Where
- Sumner County, 2.01 mi E of Cairo
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.372, -86.334
Thunderstorm Wind, Wilson
- When
- April 15, 7:30 PM CST
- Where
- Wilson County, 2.2 mi E of Suggs Creek
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 36.116, -86.461
Trees, power lines, and telephone poles were downed along the 6300 block of Stewarts Ferry Pike.
Thunderstorm Wind, Wilson
- When
- April 15, 7:35 PM CST
- Where
- Wilson County, 1.05 mi N of Gladeville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- County Official
- Coordinates
- 36.135, -86.421
Wilson County Emergency Management reported trees and power lines were blown down on Central Pike southwest of the city of Lebanon.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Alabama, April 15, 20114 deaths · 10 injured · $38 million · EF3 · 63 events
- Tornadoes and Hail in Alabama, April 15 to 16, 20113 deaths · 4 injured · $19 million · EF3 · 38 events
- Tornadoes and Hail in Mississippi, April 15, 20111 death · 25 injured · $11 million · EF3 · 5 events
- Tornadoes and Flash Flooding in Mississippi, April 15, 201117 injured · $26 million · EF3 · 111 events
- Tornadoes and Flash Flooding in Virginia, April 15 to 16, 20111 death · 5 injured · $1.1 million · EF2 · 46 events
- Winter Weather in South Dakota, April 15, 20112 deaths · 1 injured · 1 event
- Wildfire in Texas, April 15 to 24, 20111 death · 6 injured · $1.2 million · 8 events
- Tornadoes and Flash Flooding in Georgia, April 15 to 16, 2011$14 million · EF1 · 44 events
- Hail and Damaging Winds in Arkansas, April 15, 20111 death · 1 injured · 1 in hail · 4 events
- Tornadoes and Flash Flood in Illinois, April 15, 20111 injured · $793,000 · EF1 · 20 events
- Tornadoes and Hail in Kentucky, April 15, 2011$88,000 · EF1 · 17 events
- Wildfire and Strong Wind in Texas, April 15, 2011$316,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 300915, 300922, 303291, 303287, 303288, 303289, 303290, 303292, 291418, 300921, 300916, 291416, 300923, 300919.